An overdose is your body’s natural response when it receives too much of a substance or multiple substances. It can happen either by accident or with intention. An overdose can happen with illegal drugs like heroin or meth, prescriptions medications like Xanax or Oxycodone, and many other substances. Unfortunately, overdoses can be fatal.
However, most people who have overdosed can be saved when medical attention happens quickly enough. When too much of a substance has entered your body, your body physically cannot handle it, causing d
Drug Overdose Can Be Dangerous and Fatal
According to the CDC:
Nearly 841,000 people have died since 1999 from a drug overdose. In 2019, 70,630 drug overdose deaths occurred in the United States. The age-adjusted rate of overdose deaths increased by over 4% from 2018 (20.7 per 100,000) to 2019 (21.6 per 100,000).
Depending on the type of substance you take, recognizing the symptoms can look a little bit different. So first, let’s see what recognizing an overdose looks like.
How Does Opioid Overdose Look Like?
Opioid drugs are one of the easiest drugs that you can overdose on because of how they function on the body when taken. Your body has opioid receptors in areas like the central nervous system, peripheral nervous system, the brain, and even the gastrointestinal tract. When opioids are used, the receptors become activated, and the body slows down. The signs of an opioid overdose include loss of consciousness, unresponsiveness, being awake but unable to talk or move, slowed and shallow breathing, stopped breathing, bluish tinted skin, gurgling sounds, vomiting, limp limbs, clammy skin, and slowed heartbeat.
More About Depressant Overdose
Depressants are drugs that affect your central nervous system. This includes substances like benzodiazepines and alcohol. Central nervous system depressants lower your blood pressure and body temperature and slow your breathing and heart rate. In addition, these drugs cause sedative effects on your body, so depressants are often prescribed to reduce anxiety and calm you down.
When too much of a depressant is taken, it can lead to serious adverse effects. Signs of a depressant overdose include deep confusion, loss of balance and coordination problems, intense drowsiness, extremely slowed breathing, unresponsiveness, loss of consciousness, and coma.
What Is Stimulant Overdose?
Stimulants are a kind of drug that increases the activity of the central nervous system. This can include drugs like cocaine, amphetamines, and methamphetamines. They create feelings of increased energy, euphoria, alertness, and focus. Signs of stimulant overdose include seizures or rigid and jerking limbs, going in and out of consciousness, rapid heart rate, fast pulse, chest pains, skin that is hot to the touch, and psychological distress.
How to Respond to an Overdose?
You should take certain steps if you think an overdose is happening, and you need to help them until medical attention arrives.
- Call 911 – You should always call 911 immediately if you even think someone is having an overdose. Even if you are doubting it, you should call 911 anyway. 911 will be able to talk you through what to do until they arrive.
- Give CPR until help arrives – The 911 dispatcher can talk you through it if you are unsure of how to do it. You may also need to lay the person on their side once they have started to breathe on their own again to prevent choking.
- Stay with the victim – Be sure you stay with the person until help arrives. Sometimes you may need to encourage the person to cooperate with the ambulance and rescue team.
- Cooperate with the rescue team – Be sure to communicate with paramedics when they arrive and answer any questions about the victim.
Overcome Drug Abuse at Recreate Life Counseling Today!
The best way to prevent an overdose is to get the help you need from your drug addiction. At Recreate Life Counseling we not only know what you are going through but we know how to help. We have a variety of addiction treatments such as medical detox, medication-assisted treatment, residential treatment, and outpatient treatment just to name a few.
We can guarantee there is a program for everyone. So pick up that phone and call to speak to one of our addiction specialists who are available around the clock. It is time you recreate your life, free from addiction.